| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 24(6); 2013 > Article
Journal of The Korean Society of Emergency Medicine 2013;24(6): 775-779.
A Patient with "Rebound Methemoglobinemia" during Treatment of Methemoglobinemia Caused by Propanil Intoxication
Kyeong Hoon Seon, Yong Jin Park, Soo Hyung Cho
Department of Emergency Medicine, College of Medicine, Chosun University, Gwangju, Korea. chosunem@naver.com
ABSTRACT
Methemoglobinemia results from the oxidation of ferrous iron (Fe++) to ferric iron (Fe+++) within hemoglobin. It is caused by various etiologies, including the herbicide Propanil. Patients with low levels of methemoglobin (metHb) are asymptomatic but symptomatic patients and patients with high levels of metHb require treatment. Methylene blue is the first choice for the treatment of methemoblobinemia, but has some complications such as hemolytic anemia and rebound methemoglobinemia. We report the case of a 91-year-old woman who died of aniline herbicides poisoning. The level of metHb in her blood was initially 20.7% and her mental status was drowsy. She was intravenously treated with methylene blue within a therapeutic range for methemoglobinemia. After treatment with methylene blue, the level of metHb decreased but later increased above 20%. Methylene blue treatment was repeatedly attempted, but the patient suffered from hemolytic anemia and rebound methemoglobinemia. The patient finally died from renal failure and cardiopulmonary collapse. We must be careful because methemoglobinemia can occur even when treated pesticides such as propranil.
Key words: Methemoglobinemia, Methylene blue, Herbicides
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
Share:      
METRICS
1,629
View
14
Download
Related article
Editorial Office
The Korean Society of Emergency Medicine
TEL: +82-62-226-1780   FAX: +82-62-224-3501   E-mail: 0012194@csuh.co.kr
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI